Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stable and uniformly stable unit balls in Banach spaces


Author: Antonio Suárez Granero
Journal: Trans. Amer. Math. Soc. 330 (1992), 677-695
MSC: Primary 46B20; Secondary 46E40
DOI: https://doi.org/10.1090/S0002-9947-1992-1031977-1
MathSciNet review: 1031977
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a Banach space with closed unit ball $ {B_X}$ and, for $ x \in X$, $ r \geq 0$, put $ B(x;r)= \{ u \in X:\vert\vert u - x\vert\vert \leq r\} $ and $ V(x,r)= {B_X} \cap B(x;r)$. We say that $ {B_X}$ (or in general a convex set) is stable if the midpoint map $ {\Phi _{1/2}}:{B_X} \times {B_X} \to {B_X}$, with $ {\Phi _{1/2}}(u,\upsilon)= \frac{1}{2}(u + \upsilon)$, is open. We say that $ {B_X}$ is uniformly stable (US) if there is a map $ \alpha :(0,2] \to (0,2]$, called a modulus of uniform stability, such that, for each $ x,y \in {B_X}$ and $ r \in (0,2],V(\frac{1} {2}(x + y);\alpha (r)) \subseteq \frac{1} {2}(V(x;r) + V(y;r))$. Among other things, we see: (i) if $ \dim X \geq 3$, then $ X$ admits an equivalent norm such that $ {B_X}$ is not stable; (ii) if $ \dim X < \infty $, $ {B_X}$ is stable iff $ {B_x}$ is US; (iii) if $ X$ is rotund, $ X$ is uniformly rotund iff $ {B_X}$ is US; (iv) if $ X$ is $ 3.2.{\text{I.P}}$, $ {B_X}$ is US and $ \alpha (r)= r/2$ is a modulus of US; (v) $ {B_X}$ is US iff $ {B_{{X^{ \ast \ast }}}}$ is US and $ X$, $ {X^{ \ast \ast}}$ have (almost) the same modulus of US; (vi) $ {B_X}$ is stable (resp. US) iff $ {B_{C(K,X)}}$ is stable (resp. US) for each compact $ K$ iff $ {B_{A(K,X)}}$ is stable (resp. US) for each Choquet simplex $ K$; (vii) $ {B_X}$ is stable iff $ {B_{{L_p}(\mu,X)}}$ is stable for each measure $ \mu $ and $ 1 \leq p < \infty $.


References [Enhancements On Off] (What's this?)

  • [1] E. M. Alfsen, Compact convex sets and boundary integrals, Springer-Verlag, 1971. MR 0445271 (56:3615)
  • [2] R. M. Blumenthal, J. Lindenstrauss and R. R. Phelps, Extreme operators into $ C(K)$, Pacific J. Math. 15 (1965), 747-756. MR 0209862 (35:758)
  • [3] A. Clausing, Retractions and open mappings between convex sets, Math. Z. 160 (1978), 263-274. MR 497953 (82b:52006)
  • [4] A. Clausing and S. Papadopoulou, Stable convex sets and extremal operators, Math. Ann. 231 (1978), 193-203. MR 0467249 (57:7113)
  • [5] R. Grzaslewicz, Finite dimensional Orlicz spaces, Bull. Polish Acad. Sci. Math. 33 (1985), 277-283. MR 816376 (87d:46032)
  • [6] E. Lacey, The isometry theory of classical Banach spaces, Springer-Verlag, 1974.
  • [7] A. Lazar, Spaces of affine continuous functions on Simplexes, Trans. Amer. Math. Soc. 134 (1968), 503-525. MR 0233188 (38:1511)
  • [8] A. Lima, Intersection properties of balls and subspaces in Banach spaces, Trans. Amer. Math. Soc. 227 (1977), 1-62. MR 0430747 (55:3752)
  • [9] J. Lindenstrauss, Extension of compact operators, Mem. Amer. Math. Soc., no. 48, 1963. MR 0179580 (31:3828)
  • [10] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces, Lecture Notes in Math., vol. 338, Springer-Verlag, 1973. MR 0415253 (54:3344)
  • [11] P. D. Morris and R. R. Phelps, Theorems of Krein-Millman type for certain convex sets of operators, Trans. Amer. Math. Soc. 150 (1970), 183-200. MR 0262804 (41:7409)
  • [12] S. Papadopoulou, On the geometry of stable compact convex sets, Math. Ann. 229 (1977), 193-200. MR 0450938 (56:9228)
  • [13] T. Parthasarathy, Selection theorems and their applications, Lecture Notes in Math., vol. 263, Springer-Verlag, 1972. MR 0417368 (54:5420)
  • [14] D. Sentilles, Decomposition of weakly measurable functions, Indiana Univ. Math. J. 32 (1983), 425-437. MR 697647 (85b:28008)
  • [15] M. Sharir, Characterization and properties of extreme operators into $ C(Y)$, Israel J. Math. 12 (1972), 174-183. MR 0317026 (47:5574)
  • [16] D. Werner, Extreme points in function spaces, Proc. Amer. Math. Soc. 89 (1983), 598-600. MR 718980 (84m:46041)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B20, 46E40

Retrieve articles in all journals with MSC: 46B20, 46E40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1031977-1
Keywords: Stable and uniformly stable sets, unit ball, Banach spaces
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society